Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 313, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 16, 2006, 11:04 PM CDT for Greene County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2006, 11:04 PM CDT (04:04 UTC)
- Expired
- Sep 16, 2006, 11:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Greene County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 11:53 PM CDT | TSTM WND DMG | Jefferson, IA | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170404 SVRDMX IAC073-170445- /O.NEW.KDMX.SV.W.0313.060917T0404Z-060917T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1104 PM CDT SAT SEP 16 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL 1145 PM CDT * AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LAKE CITY TO COON RAPIDS...AND MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... JEFFERSON BY 1120 PM CDT. THE TOWNS OF SCRANTON...CHURDAN...PATON...GRAND JUNCTION...RIPPEY AND DANA ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4220 9464 4186 9463 4186 9417 4220 9418 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 170422 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1122 PM CDT SAT SEP 16 2006 IAC073-170445- /O.CON.KDMX.SV.W.0313.000000T0000Z-060917T0445Z/ GREENE IA- 1122 PM CDT SAT SEP 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY UNTIL 1145 PM CDT... AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF JEFFERSON TO 11 MILES SOUTHWEST OF GOWRIE...MOVING NORTHEAST AT 55 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF GREENE COUNTY...INCLUDING THE TOWNS OF CHURDAN...JEFFERSON...PATON... GRAND JUNCTION AND DANA. ANOTHER STRONG LINE OF STORMS WILL MOVE INTO GREENE COUNTY AROUND 1130 PM...CAPABLE OF PRODUCING DAMAGING WINDS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4220 9464 4186 9463 4186 9417 4220 9418 $$ JUNGBLUTH
000 WWUS53 KDMX 170438 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1138 PM CDT SAT SEP 16 2006 IAC073-170445- /O.CON.KDMX.SV.W.0313.000000T0000Z-060917T0445Z/ GREENE IA- 1138 PM CDT SAT SEP 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY UNTIL 1145 PM CDT... AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF JEFFERSON TO 9 MILES NORTHWEST OF JEFFERSON...MOVING EAST AT 70 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF GREENE COUNTY...INCLUDING THE TOWNS OF CHURDAN...JEFFERSON... RIPPEY...GRAND JUNCTION...DANA AND PATON. GREENE COUNTY LAW ENFORCEMENT REPORTED WIND GUSTS OF 50 TO 60 MPH IN THE WESTERN PART OF THE COUNTY AROUND 1130 PM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 4220 9464 4186 9463 4186 9417 4220 9418 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:50 PM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, Sep 16, 2:50 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT SAT SEP 16 2006 .DISCUSSION... ACTIVE WEATHER EXPECTED ACROSS PLAINS AND MIDWEST NEXT 24 HOURS. MORNING SFC MAP SHOWS DIFFUSE TROUGH WITH MULTIPLE WEAK LOWS OVER WESTERN PLAINS WITH LLVL MOISTURE ALREADY STREAMING NORTH INTO SC NEBRASKA ATTM AHEAD OF IMPRESSIVE DRY LINE. WINDS REMAIN SSE OVER IA WITH DEW POINTS IN THE MID 50S TO NEAR 60 F INCREASING TO MID TO UPR 60S BY TNT. ALOFT CONTINUE TO HAVE INCREASING WIND FIELDS FROM H700 TO H500 WITH WINDS IN THE 50-70 KT RANGE OVR WESTERN IA AND AREAS NORTHWEST OF THERE. MAIN UPPER LEVEL FEATURE STILL OVER ROCKIES WITH 90-120 KT JET INCREASING EASTWARD. 12Z H300 ANALYSIS SHOWS AREA OF BEST DIFFLUENCE OVER EASTERN SD...SW MINNESOTA...AND NW IA. SHORT TERM...MODELS AT ODDS WITH OVERALL PROGRESSION OF TNTS EVENT FOR THE CWA...HOWEVER FEEL THAT SPC 00Z RUN OF WRF AND GFS BOTH HAVE A BETTER HANDLE ON EVOLUTION OF CONVECTION AS COLD FRONT TREKS ACROSS THE STATE. SHEAR WITH SYSTEM IS IMPRESSIVE TONIGHT OVER THE UPPER MIDWEST WITH SEVERE STORMS LIKELY OVER SD/MN FOLLOWED BY LINE FILLING IN ACROSS WESTERN IA THIS EVENING. BEST THREAT FOR TORNADOES APPEAR TO BE WEST OF AN ALGONA...FORT DODGE...AUDUBON LINE BEFORE 9 PM WITH MORE LINEAR CONVECTION TAKING OVER AS NIGHT PROGRESSES. STILL HAVE POTENTIAL FOR STRONG WINDS AND HAIL THROUGH LATE THIS EVENING AS STORMS EXPECTED TO MOVE EAST AT 40-50 MPH AS FRONT PASSES EAST. THOUGH NOT THE MAIN THREAT...SOME HEAVY RAINERS ARE ALSO POSSIBLE WITH A QUICK 1 INCH RAINFALL WITH SOME OF THE STORMS. MOST COUNTY FFG GUIDANCE ABOVE THESE AMOUNTS AT 2-3 IN SO ANY ISSUES WILL MAINLY BE URBAN/SMALL STREAM IF ANY. ATTM...BEST DYNAMICS FOR SIG TOR THREAT REMAIN NW OF CWA THIS EVENT BUT FAR NORTHWEST CORNER STILL HAS POTENTIAL FOR SOME. AFTER PASSAGE OF FRONT...MUCH COOLER WEATHER STILL IN STORE FOR STATE. MODELS INDICATING COLD POOL FARTHER NORTH WITH POTENTIAL FOR SHOWERS MAINLY NORTH OF HIGHWAY 20. COLDER AIR TO SETTLE ACROSS REGION FOR TUES/WED MORNING WITH SOME FROST POTENTIAL WED MORNING LOW LYING AREAS NORTH OF HIGHWAY 20. LONG TERM...EXPECT ACTIVE WEEK WITH ADDITIONAL SYSTEMS ADVECTING THROUGH FLOW WED THROUGH FRIDAY. COLDER TEMPERATURES TO CONTINUE INTO LATE WEEK. GFS LOOKS TOO FAST AGAIN BY LATE WEEK. WENT WITH GEM/EURO WITH SYSTEM BRINGING IN COLDER AIR OVER WEEKEND. NO MAJOR CHANGES MADE TO EXTENDED OTHER THAN INCREASING CHANCES FOR SHOWERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 16, 3:45 PM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT SAT SEP 16 2006 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-171100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 345 PM CDT SAT SEP 16 2006 ...WIDESPREAD SEVERE WEATHER ACROSS WESTERN PORTIONS OF IOWA THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND WEST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA DURING THE EVENING HOURS. SEVERE STORMS ARE EXPECTED WITH LARGE HAIL TO 2 INCHES IN DIAMETER...WINDS IN EXCESS OF 60 MPH AND A FEW TORNADOES. INDIVIDUAL STORMS WILL BE MOVING FROM 40 TO 50 MPH TO THE NORTHEAST. THE GREATEST THREAT WILL BE FROM 6 PM TO 10 PM. HEAVY RAINS MAY ALSO OCCUR WITH SOME LOCALIZED FLOODING AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING ACROSS THE AREA. BE PREPARED FOR FAST MOVING STORMS IN EXCESS OF 40 MPH. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-171100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATER THIS EVENING INTO THE OVERNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOCALIZED HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO THE OVERNIGHT AS STORMS MOVE THROUGH CENTRAL IOWA. COGIL
In the hours before
Local storm report, Sep 16, 10:02 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1002 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 2 S ALGONA 43.04N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA LAW ENFORCEMENT
&&
JJOHNSONLocal storm report, Sep 16, 10:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 2 S ALGONA 43.04N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA TRAINED SPOTTER
&&
COGILLocal storm report, Sep 16, 10:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL ALGONA 43.07N 94.23W
09/16/2006 E0.88 INCH KOSSUTH IA AMATEUR RADIO
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Sep 16, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 20 min |
| Sep 16, 8:29 PM CDT | Tornado Warning | DMX | Crawford | 36 min |
| Sep 16, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 34 min |
| Sep 16, 9:15 PM CDT | Tornado Warning | DMX | Pocahontas | 30 min |
| Sep 16, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto | 40 min |
| Sep 16, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 39 min |
| Sep 16, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 51 min |
| Sep 16, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 43 min |
| Sep 16, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 41 min |
| Sep 16, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 35 min |
| Sep 16, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 43 min |
| Sep 16, 11:13 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll | 47 min |
| Sep 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 56 min |
| Sep 16, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 40 min |
| Sep 16, 11:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 30 min |
| Sep 16, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 48 min |
| Sep 16, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 45 min |
| Sep 16, 11:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 34 min |
| Sep 17, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 35 min |
| Sep 17, 12:25 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 35 min |
| Sep 17, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Union | 47 min |
| Sep 17, 1:08 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 37 min |
| Sep 17, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Sep 17, 1:48 AM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Sep 17, 1:57 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 48 min |
| Sep 17, 2:27 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 33 min |
| Sep 17, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 28 min |
| Sep 17, 2:39 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 36 min |
| Sep 17, 3:15 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.